It breaks my heart when I hear about children getting “floxed.” It’s bad enough that fluoroquinolones inflict pain, tendon tears and ruptures, dysglycemia, insomnia, psychiatric problems, autonomic nervous system disturbances, hormonal issues, and more, on adults–it’s horrifying when those things happen to children. Our children, our babies, our innocent and precious kids, are getting hurt by fluoroquinolones too. We try to protect our children–it’s our job to protect them. We trust that when we go to the pediatrician, he or she won’t poison our babies, but, tragically, sometimes pediatricians do, indeed, poison children with fluoroquinolones. Sometimes they prescribe Cipro/ciprofloxacin, Levaquin/levofloxacin, Avelox/moxifloxacin, and Floxin/ofloxacin to children, and sometimes those children suffer devastating consequences from taking those drugs.
It is so incredibly wrong to give children drugs that can cause permanent pain and disability that I’m furious that it happens at all. I’m also furious that there aren’t any consequences for the various parties that allow fluoroquinolones to be prescribed to children. In case it needs to be said, hurting children, and chemically causing pain and disability for young boys and girls, is wrong.
It is well-documented that fluoroquinolones cause permanent lameness in juvenile animals and that they are contraindicated for the pediatric population. A review in U.S. Pharmacist notes that:
“Fluoroquinolones have demonstrated adverse effects on cartilage development in juvenile animals through the inflammation and destruction of weight-bearing joints. These arthropathies were often irreversible, and their potential occurrence in children limited the use of fluoroquinolones in this population. In one pediatric study, ciprofloxacin had a 3.3% (9.3% vs. 6.0%) absolute risk increase in musculoskeletal events within 6 weeks of treatment compared with control agents used to treat complicated UTIs or pyelonephritis. Adefurin and colleagues found a 57% increased relative risk of arthropathy in children given ciprofloxacin (21% overall) versus those in a non-fluoroquinolone comparator arm. In contrast to animal models, neither dose nor duration had an effect on the rate or severity of arthropathy. A 2007 study by Noel and colleagues determined the incidence of musculoskeletal events (primarily arthralgias) to be greater in children treated with levofloxacin compared with nonfluoroquinolone-treated children at 2 months (2.1% vs. 0.9%; P = .04) and 12 months (3.4% vs. 1.8%; P = .03). These results and the severity of the effects should be weighed heavily when initiation of fluoroquinolones is being contemplated in pediatric patients.”
To summarize, fluoroquinolones can cause irreversible musculoskeletal harm and in doing so, they can put an end to a child’s days of running, jumping, playing soccer, skiing, dancing, etc. Think about that for a second–a drug, an antibiotic no less, can cause permanent damage to the musculoskeletal system of a child. Fluoroquinolones also have serious CNS effects, and can cause psychiatric disturbances as well as loss of memory and concentration. Children, with their developing bodies and minds, should not be subjected to dangerous, disabling drugs that can set back their development and their lives.
Given the documented adverse effects of fluoroquinolones on children, and the black box warning that notes that they can cause disability, the following examples of children being hurt by fluoroquinolones are both infuriating and heartbreaking. Still, I think they should be shared, so as to warn other parents of the dangers of these drugs, and hopefully fewer children will get floxed in the future.
I have paraphrased the stories that I’ve heard, but all of these are true:
- A 16 year old boy has Cipro 17 times over the last 7 years. He has various health issues, including a problem with the bones in his feet. The pain in his feet is so bad that he has had to stop school and homeschool on the computer.
- A 9 year old took fluoroquinolone ear drops twice as a toddler and suffers with chronic foot and knee pain.
- A young woman was floxed 4 1/2 years ago at 16 years old. After about 2 years, she got better, eventually reaching about 90-95% better, only to have a relapse for no apparent reason about a year later (which is where we are now)! She has had MANY devastating side effects, and still cannot work. When she got her first job is when the relapse took place.
- A 15 year old girl passed away 6 days after her 10 day Levaquin script.
- An 8 year old girl had to quit all sports swimming and gymnastics. She is now going to school but no P.E., and no Dr. Wants to take responsibility for how to help with her pain. It’s been only 2 weeks since taking 3 days worth and then being hospitalized because of the effects.
- A 10 year old girl who cannot stand or walk, and no doctors believe her.
- A 16 year old girl took 2 pills of 500 mg of cipro and now has nerve twitching, leg pain, anxiety, and a whole bunch of other symptoms.
These are kids! They are children and adolescents who are being hurt by fluoroquinolones. They are suffering and there is nothing that doctors can do to relieve their pain. It’s beyond heartbreaking–it’s infuriating–and it needs to stop. The FDA needs to put enforceable restrictions on pediatric fluoroquinolone use. The doctors who prescribe fluoroquinolones to children need to be held accountable when they hurt children with fluoroquinolones (either through Medical Board punishment, or lawsuits). The pharmaceutical companies that make these dangerous drugs need to be punished and they need to compensate their victims. Researchers need to be looking into a cure for fluoroquinolone toxicity. All parties involved need to help these kids to recover, because there really isn’t anything okay about hurting a child.
It’s horrendous Lisa, in so many ways and NO-ONE seems to be accountable. I took your “letter to pharmacists” to my local pharmarcist ( the one that poisoned me) I highlighted the important points in bright orange, especially the part that asked, “would you give this to your children” He has two young babies, so I hope he has sleepless nights thinking about it.
I just can’t believe this is still happening and there is NO COMEBACK TO ANYONE, NO-ONE is being held accountable. I will keep screaming like you until I either die or this stops.
I would urge ALL FLOXIES TO DO THE SAME, take the letter to your local pharmacy and highlight the part about would you give this to youe children.
I’m getting better, will post when I can offer hope with confidence.
Love you all xx
This makes me furious. This is experimentation. This is a crime against humanity. I am so disgusted with the doctors and especially with Bayer and J & J, because they KNOW and have known for years about the devastating consequences, and they just don’t care.
I think the 7th one is referring to my story, and it’s been 5 months and I just keep getting new symptoms and pain. I’m 17 now. Tendon pain in my achilles tendons, pain in toes, and ankles on both feet have been the most debilitating side effect. I also have what I assume is nerve pain in my arms and legs. All from 2 pills! Not to mention the horrible anxiety and depression, that have only just started to lessen a bit. I’m trying to prepare for college and getting my life started, but I also have to deal with all of this, everyday.
The FDA is a criminal, rogue agency, that does absolutely nothing to help the American people, the former head of the FDA, is currently under indictment, due to Levaquin, she made herself a half billion dollars off of our deaths, through her husbands hedge fund company, she specifically made her pig self a half a billion dollars. From the drug Levaquin. The indictment states both both of Margaret Hamburg parents were former Presidents of the American Eugenics society, dead, crippled, and, severely maimed for life, the thugs at the FDA, don’t care, who they hurt, we Levaquin victims, call the FDA, by their true name, The Funeral Directors Association, they will continue their mass slaughter of human beings.
I’m a scientist investigating prescription patterns of FQs in children..we should publish our results very soon
Thank you for the post, I just want to say that nitrofurantoin (macrobic), is as dangerous as ciprofloxacin or any fluoroquinolone , and pregnan woman shouldn’t take during pregnancy for uti, the doctor prescribed this horrible medication as a safe medicine for pregnant woman BUT I GOT ALL THE BAD SÍNTOMAS AFTER TAKING NITROFURANTOIN, after 2 years I still safer the bad side effects and new side effects, I don’t know how I still alive, and my son has neurological problems, can’t talk, his joints crack like my, each day I pray he does have the pain that I have, I put him in special diet just in case, but when he born his hands was shaking, I just took one pill at my 37 weeks of pregnancy, but after I had him I took twice for uti that I never had, the tests came back negative, the doctors are irresponsible, I don’t trust them, I always was healthy because I never when to doctor until I got pregnant and the doctors almost kill me with Nitrofurantoin, the side effects are horrible, specially pain , mental fog, etc, I have the most horrible ones all my body is damaged since my stomach, blader, etc, and since 2 months my heart, and posible diabetes symptoms, PLEASE PREGNANT LADIES OR ANYBODY DO NOT TAKE NITROFURANTOIN TOO, good luck to everyone with recovery
For the people who are relapsing for apparently no reason…it’s possibly a new fluoride exposure as from a gas leak from the AC…CFCs are usually odorless…I could correlate the exposure as the AC engineer refilled the gas in my presence…..the gas leak brought back symptoms for me identical to quinoline toxicity.